Indiana, 2022

Damaging Winds in Indiana, July 23, 2022

July 23, 2022 · NWS ILN · 3 events in 1 county or zone

Thunderstorms associated with an upper level disturbance moved east across the region during the late morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms associated with an upper level disturbance moved east across the region during the late morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 8:31 AM EST, 48 minutes earlier.

Area forecast discussion, Jul 23, 8:31 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
931 AM EDT Sat Jul 23 2022

.SYNOPSIS...
Hot and humid conditions, with chances for storms, are expected
today through Monday before slightly quieter conditions briefly
build into the area for Tuesday. Additional episodes of showers
and storms are expected Wednesday and Thursday within a
seasonably warm and humid airmass before drier and slightly
cooler conditions return to the region by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS over northern Indiana pushing into northwest Ohio this
morning. Although deep layer shear is modest this feature has
become cold pool dominant. 12Z ILN sounding shows very
impressive elevated mixed layer with 850-500 MB lapse rate of
8.1 Deg C/KM. Preliminary look at sounding climo shows that
highest recorded 850-500mb July lapse rate was 7.98 C/KM.
This anomalous EML will support MUCAPE instability of 2500-3000
J/KG. Given this environment expect scattered severe/damaging
winds to affect ILN/s northern FA (West Central Ohio and
Central Ohio) over the next few hours. Although strong to
damaging winds will be the main threat, given lapse rates in
the hail growth zone, large hail will also be possible.

By midday expect some weakening and cloud tops are already
starting to show some warming.

With favorable morning and early afternoon heating ahead of the
storm activity across the south, there continues to be a signal
for max heat indices around 100. Cloud cover and additional
storm development may cut back on these values later in the day.
Have continued the heat advisory across the south thru 8 pm.

Once the aforementioned MCS pushes through the ILN FA early to
mid afternoon, the south/southwest (unaffected areas) may see
convective initiation with outflow boundary laying out. Have
chance pops for this additional convective development. Storms
should diminish later this evening as convectively induced
boundary becomes washed out.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A warm and muggy night is in store tonight as temps bottom out
generally in the lower to mid 70s (E to W, respectively).
Another hot and humid day is expected Sunday, with another heat
advisory likely to be warranted, potentially across a broader
area, given current data. High temps will reach into the low to
mid 90s just about everywhere Sunday, with coolest temps across
the far NW into WC OH where cloud cover and storms will arrive
earliest into Sunday afternoon. Heat index values around 100
degrees will again be possible, potentially for all areas except
WC OH.

Additional showers and storms are expected by Sunday afternoon
into Sunday night as a weak sfc front drifts S into the OH Vly.
There will again be plenty of deeper-layer and SB instby to
work with, although forcing and lift will be a bit more meager.
The primary lifting mechanism for convective initiation will be
convergence immediately along/ahead of the front itself, but
the mass convergence along this trailing boundary does not look
overly impressive. Still, with the extremely unstable
environment and the seasonably respectable LL flow, convection
along/just ahead of the boundary may organize into one or more
clusters, which will shift S with time as the front drifts S
into Sunday night. The primary threat from this activity will be
strong to damaging winds, so feel the SLGHT risk across the
northern 2/3 of the ILN FA from SPC is well warranted.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A large subtropical high will continue to provide hot weather over
the southern United States to start the extended period while a
trough over the upper Great Lakes pushes a frontal boundary south
to the Ohio River on Monday.

Models paint a fairly good signal for showers and storms continuing
Sunday night as the surface front dips south into the region. Have
kept likely PoPs with a good chance of thunder in the grids during
this time. Westerly wind shear around 30-35 knots along the southern
edge of the stronger mid-level flow will combine with moderate
levels of MLCAPE to provide some organization to the storms. Main
threats will be damaging wind and large hail during the evening
before instability decreases late.

The slow-moving cold front continues to drop south toward the Ohio
River on Monday, so best storm chances move to near and south of the
Ohio River. Highs on Monday will be limited to the 80s due to clouds
and precipitation coverage.

The cold front is likely to stall near or just south of the forecast
area on Tuesday leading to our best chance of a dry day, though some
showers and storms are still possible in the south. The next
disturbance approaches from the west on Wednesday, so we will be
dealing with more active weather through Thursday when another cold
front arrives.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
After BR/FG dissipates at KLUK early in the TAF period, focus
will shift to a line of storms, which will race SE into the
local area after 15z or so. There is increased confidence in
this impacting northern terminals between 15z and 18z with brief
TSRA, gusty winds and VSBY reductions. Tried to time this out
for each of the terminals, with a decrease in pcpn chances
further S for KILN, where only a VCTS was included at this time,
at least until confidence increases to add a TEMPO. Kept
KCVG/KLUK dry for now, although there is a chance additional
convection develops along a trailing outflow boundary, which
will be close to KCVG/KLUK mid to late afternoon. So cannot rule
out a stray TSRA at KCVG/KLUK/KILN between 21z-01z or so.

VFR Cu is expected just about everywhere, even outside of storm
activity, with an increase in mid/high level clouds by late
morning area-wide due to convective blowoff. Although
prevailing winds will be out of the SW at 10-12kts, with gusts
to around 15kts during the late morning into the afternoon,
there will be convective modulations that will occur as the
storms/outflow arrive. Expect to see some brief gusty winds out
of the N/NW, especially for northern sites, as storms arrive
late morning into early afternoon.

Convection should wane in coverage late afternoon into early
evening as better forcing shifts back N into a
stable/convectively overturned environment. While a few ISO
storms could linger past sunset, expect a drying trend toward
the end of the period just about everywhere.

OUTLOOK...Thunderstorms will be possible at times from Sunday
through Monday night and again on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ060-061-
     070>072-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...KC
NEAR TERM...AR
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, Jul 23, 3:32 AM EST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
432 AM EDT Sat Jul 23 2022

OHZ026-034-035-042>046-051>056-062>065-073-074-240845-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-
432 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Storms are likely this afternoon and may produce isolated strong to
damaging wind gusts. Some large hail is also possible in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional storms will be possible Sunday afternoon through early Sunday
night. Strong to damaging winds will be the primary threat, although
large hail cannot be ruled out.

Heat index values around 100 degrees are possible Sunday afternoon
into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and again on Sunday into
Sunday night.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>082-
088-240845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Montgomery-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
432 AM EDT Sat Jul 23 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Storms will be possible Sunday evening through Sunday night. Strong
to damaging winds will be the primary threat, although large hail
cannot be ruled out.

Heat index values around 100 degrees are possible Sunday afternoon
into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday into Sunday night.

In the hours before

Special weather statement, Jul 23, 8:05 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
905 AM EDT Sat Jul 23 2022

OHZ034-035-042-231400-
Auglaize OH-Darke OH-Mercer OH-
905 AM EDT Sat Jul 23 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN DARKE,
AUGLAIZE AND MERCER COUNTIES THROUGH 1000 AM EDT...

At 904 AM EDT, strong thunderstorms were located along a line
extending from near Convoy to Montpelier, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, New Bremen,
Minster, Versailles, St. Henry, Cridersville, Union City, Fort
Recovery, Ansonia, Rockford, New Knoxville, Moulton, Wabash, Mendon,
Osgood and Chickasaw.

This includes I-75 in Ohio between mile markers 113 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4073 8446 4068 8445 4069 8422 4066 8422
      4066 8411 4048 8424 4048 8434 4038 8434
      4038 8443 4024 8443 4019 8448 4014 8481
      4073 8480
TIME...MOT...LOC 1304Z 304DEG 33KT 4090 8481 4056 8531

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

McGinnis
Special weather statement, Jul 23, 9:06 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1006 AM EDT Sat Jul 23 2022

OHZ026-035-043-044-231500-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
1006 AM EDT Sat Jul 23 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN SHELBY,
LOGAN, AUGLAIZE AND HARDIN COUNTIES THROUGH 1100 AM EDT...

At 1005 AM EDT, strong thunderstorms were located along a line
extending from near Bluffton to near Minster, moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Sidney, Bellefontaine, Wapakoneta, St. Marys, Kenton, Ada, Fort
Shawnee, New Bremen, Minster, Cridersville, West Liberty, Anna, Fort
Loramie, Jackson Center, Forest, Russells Point, De Graff, Botkins,
Lakeview and New Knoxville.

This includes I-75 in Ohio between mile markers 94 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
central and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4052 8341 4050 8342 4050 8352
      4023 8355 4024 8378 4026 8379 4027 8400
      4036 8445 4047 8446 4068 8422 4066 8422
      4066 8411 4064 8411 4065 8388 4082 8388
TIME...MOT...LOC 1405Z 286DEG 41KT 4086 8394 4041 8444

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

McGinnis

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 23, 9:19 AM EST to 9:21 AM EST
Where
Wayne County, 0.7 mi SE of Hagerstown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.912, -85.162

A large tree was downed on Washington Street.

Thunderstorm Wind, Wayne

When
July 23, 9:20 AM EST to 9:30 AM EST
Where
Wayne County, 1.59 mi NW of Fountain City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.964, -84.944

Several trees were downed across northern Wayne County.

Thunderstorm Wind, Wayne

When
July 23, 9:21 AM EST to 9:23 AM EST
Where
Wayne County, 1.66 mi NNW of Webster
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.923, -84.959

A large tree was downed on U.S. 35 near Round Barn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1036154, 1036156, 1036155.